Texas, 2022Tornado in Texas, August 8, 2022
August 8, 2022 · NWS AMA · 1 event in 1 county or zone
The combination of deep tropical moisture and a weak stalled frontal boundary led to scattered showers and thunderstorms across the southern Texas Panhandle initially, with activity spreading north through the afternoon and evening. There was moderate instability, but extremely weak wind shear present in the atmosphere and storms were disorganized, pulsy in nature.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of deep tropical moisture and a weak stalled frontal boundary led to scattered showers and thunderstorms across the southern Texas Panhandle initially, with activity spreading north through the afternoon and evening. There was moderate instability, but extremely weak wind shear present in the atmosphere and storms were disorganized, pulsy in nature. The strongest storms occurred where outflow boundaries collided in the late afternoon and evening. One strong boundary collision just east of Dumas, Texas led to an unusually strong and long-lived landspout that developed on the northern edge of a thunderstorm, which was generated by the boundary collision. The landspout moved nearly due north and was on the ground for around 6 minutes and just shy of 2 miles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 8, 1:10 PM CST, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 8, 1:10 PM CST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
210 PM CDT Mon Aug 8 2022
.SHORT TERM...
A stationary front has been and will continue to be a focus for
shower and thunderstorm development through tonight across the
southern Texas Panhandle. Showers and thunderstorms forming in
northeast New Mexico and southeast Colorado may move this way slowly
and affect the northwest part of the CWA this afternoon and tonight.
Storms are expected to remain below severe limits through tonight,
but heavy rain could cause some localized flooding issues. Any
thunderstorms will struggle to last too long given the lack of wind
shear.
On Tuesday, and upper level disturbance approaches the Panhandles
from the north during the afternoon and evening. This short wave
coupled with a surface trough in the central Panhandles is expected
to help produce showers and thunderstorms across much of the area
during the afternoon into the nighttime hours.
&&
.LONG TERM...Wednesday through Monday
H5 center will remain in place NW of the area near NRN CO through
the end of the week. Combination of good moisture and one final
decent S/WV rotating around the high from the NE will provide ISO
to SCT TSTMs favoring the southern TX Panhandle on Wed before
much drier H7 air pushes into the region from the NE by Thu ending
the string of active/convective days. Old leftover outflow
boundaries from the previous day and/or any differential heating
type boundaries will likely provide the initial focus for storms.
MLCAPE of 1000-2000 j/kg will support some decent updrafts and
this combined with PWATs ranging from 1.2 to 1.6 inches with slow
storms motions will provide a very localized heavy rainfall/flash
flood threat (esp in urban areas). Weak wind shear will continue
to be a limiting factor for sustaining updrafts for organized
convection and/or more widespread heavy rainfall impacts. Can't
completely rule out a few pulse severe storms with downburst winds
being the main threat, although DCAPE is not forecast to be
overly impressive given dewpoints in the upper 50s to low 60s.
Typically boundary collisions drive the best storms in these
environments.
H5 heights and temps will increase as the high center builds a
bit further SE through Sat. Moisture may increase slightly again
over the weekend, but position of the high in less favorable
location due north of the region and high H5 heights/temps in
general should mostly preclude TSTMs chances while leading to
warming SFC temps which may approach 100 some areas by Sun/Mon.
There is another easterly wave depicted by some models that could
cross the area late Sun into Mon, but there is not enough evidence
to deviate from dry NBM forecast.
Gittinger
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 68 91 68 89 / 30 30 40 40
Beaver OK 68 95 68 94 / 30 30 30 10
Boise City OK 62 91 64 89 / 50 30 30 20
Borger TX 70 96 70 94 / 30 30 40 30
Boys Ranch TX 68 93 68 92 / 30 30 40 40
Canyon TX 67 91 68 89 / 30 30 40 40
Clarendon TX 71 93 70 90 / 30 30 40 40
Dalhart TX 63 91 65 89 / 50 30 40 30
Guymon OK 66 94 66 93 / 30 30 30 10
Hereford TX 67 92 67 91 / 30 30 40 40
Lipscomb TX 69 96 68 94 / 20 30 40 20
Pampa TX 68 92 68 91 / 30 30 40 30
Shamrock TX 70 95 70 93 / 20 30 40 30
Wellington TX 72 96 70 95 / 20 30 40 40
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
15/88
Hazardous weather outlook, Aug 8, 1:29 PM CST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
229 PM CDT Mon Aug 8 2022
OKZ001>003-TXZ001>020-317-091100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
229 PM CDT Mon Aug 8 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Thunderstorms will be possible through tonight across much of the
Panhandles. Widespread severe weather is not likely, but a strong
to severe wind gust could occur. Localized heavy rainfall will
also be possible which could lead to areas of flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible across parts of the Panhandles
Tuesday through Wednesday night. Widespread severe weather is not
expected at this time. Locally heavy rainfall could lead to flash
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 8, 4:00 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Amarillo TX
500 PM CDT Mon Aug 8 2022
TXZ011-016-082230-
Deaf Smith TX-Oldham TX-
500 PM CDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of southwestern Oldham
and northwestern Deaf Smith Counties through 530 PM CDT...
At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Simms, or 24 miles southwest of Vega, moving west
at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glenrio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3539 10304 3517 10267 3499 10277 3499 10304
TIME...MOT...LOC 2200Z 107DEG 11KT 3511 10283
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
LGSpecial weather statement, Aug 8, 4:19 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
519 PM CDT Mon Aug 8 2022
TXZ010-015-082245-
Hemphill TX-Wheeler TX-
519 PM CDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of northwestern Wheeler
and southwestern Hemphill Counties through 545 PM CDT...
At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Briscoe, or 19 miles southeast of Canadian, moving
west at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Briscoe, New Mobeetie and Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3576 10017 3558 10013 3544 10050 3580 10054
TIME...MOT...LOC 2219Z 077DEG 12KT 3566 10024
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
LGSpecial weather statement, Aug 8, 4:50 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
550 PM CDT Mon Aug 8 2022
TXZ003-008-009-082315-
Hutchinson TX-Roberts TX-Hansford TX-
550 PM CDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of Hutchinson, south
central Hansford and northwestern Roberts Counties through 615 PM
CDT...
At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Stinnett, or 15 miles northeast of Borger, moving west
at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stinnett and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3570 10120 3577 10162 3583 10162 3612 10137
3598 10094
TIME...MOT...LOC 2250Z 111DEG 11KT 3586 10125
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
LGSpecial weather statement, Aug 8, 5:05 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
605 PM CDT Mon Aug 8 2022
TXZ009-014-082330-
Gray TX-Roberts TX-
605 PM CDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of northwestern Gray
and southwestern Roberts Counties through 630 PM CDT...
At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Codman, or 12 miles northwest of Miami, moving west at
5 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Gray
and southwestern Roberts Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3556 10108 3589 10109 3599 10108 3588 10074
3570 10073
TIME...MOT...LOC 2305Z 086DEG 5KT 3579 10083
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
LGSpecial weather statement, Aug 8, 5:45 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
645 PM CDT Mon Aug 8 2022
TXZ009-014-090015-
Gray TX-Roberts TX-
645 PM CDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of northern Gray and
southern Roberts Counties through 715 PM CDT...
At 645 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Codman, or 8 miles northeast of Pampa, moving
north at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pampa, Miami, Lefors, Kingsmill and Codman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3535 10072 3548 10109 3551 10109 3583 10096
3573 10054
TIME...MOT...LOC 2345Z 194DEG 6KT 3561 10084
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
LGSpecial weather statement, Aug 8, 5:47 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
647 PM CDT Mon Aug 8 2022
TXZ002-006-007-090015-
Hartley TX-Sherman TX-Moore TX-
647 PM CDT Mon Aug 8 2022
...A strong thunderstorm will impact portions of southern Sherman,
western Moore and east central Hartley Counties through 715 PM CDT...
At 647 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dumas, moving northwest at 5 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dumas, Cactus and Four Way.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3585 10175 3565 10190 3581 10225 3611 10193
TIME...MOT...LOC 2347Z 129DEG 6KT 3582 10193
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
LGTornado, Moore
- When
- August 8, 5:49 PM CST to 5:55 PM CST
- Where
- Moore County, 2.18 mi NE of Dumas to 3.23 mi NNE of Dumas
- Rating
- EF0
- Path length
- 1.38 mi
- Path width
- 40 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.870, -101.940
The landspout tornado damaged some out buildings and ripped half the roof off an older mobile home which was one of the main damage indicators for this event. Several empty semi tractor trailers at a trucking company were flipped and pushed several yards. Toward the end of the damage path, the tornado destroyed a poorly constructed and old cabin/storage building. Power lines along the path were not damaged and a mobile home directly adjacent to the poorly constructed destroyed building only showed very minor damage. These factors suggest a high end EF0 rating with maximum winds around 85 mph. This survey utilized pictures and information provided by Moore County Emergency management. The landspout was well documented on video by numerous witnesses.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 8, 20222 deaths · 1 event
- Wildfire in Washington, August 8 to 11, 2022$3.1 million · 1 event
- Flash Flooding and Hail in Missouri, August 8 to 9, 2022$283,000 · 1.5 in hail · 37 events
- Wildfire in Washington, August 8 to 21, 2022$1.5 million · 1 event
- Flash Flooding and Damaging Winds in California, August 8 to 11, 20221 injured · $216,000 · 61 kt wind · 8 events
- Flash Flood and Debris Flows in New Mexico, August 8, 2022$170,000 · 3 events
- Tornado and Flood in Florida, August 8, 2022$51,000 · 1 in hail · 6 events
- Flash Flooding and Lightning Strike in Illinois, August 8, 20223 injured · 8 events
- Flash Flood in New Mexico, August 8, 2022$25,000 · 1 event
- Damaging Winds in New York, August 8, 2022$18,000 · 51 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 8 to 12, 202216 events
- Lightning Strike in Alabama, August 8, 2022$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054538.